Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 131, NWS Las Vegas, NV

August 22, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 22, 2018, 3:58 PM MST for Mohave County, Arizona. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2018, 3:58 PM MST (22:58 UTC)
Expired
Aug 22, 2018, 4:55 PM MST
In force
57 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 135 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WGUS55 KVEF 222258
FFWVEF
AZC015-230200-
/O.NEW.KVEF.FF.W.0131.180822T2258Z-180823T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
358 PM MST WED AUG 22 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 700 PM MST.

* At 357 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across Hackberry Road, between Interstate 40 and Route 
  66. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hackberry Road and Diamond M Ranch.

This includes Interstate 40 in Arizona between mile markers 67 and
93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3512 11347 3506 11365 3512 11382 3532 11370
      3529 11361 3534 11347 3541 11334 3541 11333
      3518 11333

$$

BP
1 follow-up statement
729 
WGUS75 KVEF 222355
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
455 PM MST WED AUG 22 2018

AZC015-230005-
/O.CAN.KVEF.FF.W.0131.000000T0000Z-180823T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
455 PM MST WED AUG 22 2018

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY IS CANCELLED...

The heavy rain has ended in east central Mohave County. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3512 11347 3506 11365 3512 11382 3532 11370
      3529 11361 3534 11347 3541 11334 3541 11333
      3518 11333

$$

Morgan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 1:14 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 22, 1:14 PM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
114 PM PDT Wed Aug 22 2018

.SYNOPSIS...Thunderstorms will continue over northwest Arizona
through sunset. Dry conditions will spread across northwest Arizona
by Friday. Dry conditions with seasonal temperatures and afternoon
breezes are expected through the first half of the weekend. A
deepening trough could bring gusty winds to the area on Sunday and
Monday.
&&

.Discussion...

A Flash Flood Watch continues over northern Mohave County through 9
pm. Thunderstorm activity is expected to diminish after sunset with
the loss of daytime heating. Low pressure over the northern Great
Basin will move into the northern Rockies tonight with shortwave
ridging forecast over the area on Thursday. Higher pwats (over an
inch) are forecast to be confined to the Colorado River Valley and
Mohave County. Instability progs indicate possible thunderstorms
over Mohave County again Thursday, ending on Friday as stable
conditions overtake the CWA. Temperatures are expected to be
seasonal with afternoon breezes.

LONG TERM....Saturday through Wednesday.

Some slight changes were made to decrease POPs in Mohave County as
southwest flow will bring in drier air across much of the region and
keep monsoonal moisture confined to central AZ through the weekend.
By Sunday, the medium range models bring in a trough across the NW
states which will result in increased southwest winds of 20 to 35
MPH across the region. By Monday, the trough will dig further into
the Great Basin region resulting in stronger southwest winds of 30
to 40 MPH. This trough will scour out the remaining low grade
moisture over northwest AZ and decrease temperatures a tad behind a
weak cold front Monday night. By Tuesday, expect breezy southwest
winds and slightly below normal to near normal temperatures.
&&

.AVIATION...For McCarran...18Z TAF period will begin initially
southeasterly but will transition to southerly and eventually
southwesterly in the first hour or so of the period. Breezy winds
with gusts to 20-25 kts will be possible by 21Z this afternoon in
the valley. By 02-03Z this evening, gusts should drop off or remain
mostly occasional and eventually become light and variable by around
12Z tomorrow morning. There is a slight chance for storms to develop
around the valley this afternoon and storm development is already
ongoing east of the terminal. However, majority of model solutions
keeps this activity east and believe this will keep KLAS from seeing
direct impacts. Should this occur however, amendments will be needed
to account for possible outflow wind impacts.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy southerly winds will begin across the Colorado
River Valley terminals and Las Vegas Valley terminals with gusts to
20-25 kts by 21Z. Included VCTS again today for KEED and KIFP as
isolated storms may develop in the vicinity at some point this
afternoon. Timing is low confidence but satellite trends suggest
this may occur as soon as in the next hour or two persisting through
the afternoon and into the evening. Elsewhere, expect diurnal winds
to continue. After 03Z this evening, valley gusts should drop off or
remain mostly occasional until light diurnal winds kick in by 10-12Z
tomorrow morning.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Salmen
AVIATION...Boucher

LONG TERM...Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 22, 11:23 AM MST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1123 AM PDT WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLASH FLOOD      COLORADO CITY           36.99N 112.98W
08/22/2018                   MOHAVE             AZ   TRAINED SPOTTER

            ALL MAJOR ROADWAYS FLOODED WITHIN COLORADO
            CITY. TIME ESTIMATED FROM RADAR.

0540 PM     FLASH FLOOD      6 ESE COLORADO CITY     36.96N 112.87W
08/21/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            ROSY CANYON RD. IS CLOSED FROM CANE BEDS RD.
            TO UTAH STATE LINE DUE TO FLASH FLOODING.

&&
Local storm report, Aug 22, 1:38 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
138 PM PDT WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HEAVY RAIN       3 SSE COLORADO CITY     36.96N 112.96W
08/22/2018  M3.70 INCH       MOHAVE             AZ   MESONET

            CANE BEDS MOHAVE COUNTY FLOOD CONTROL
            DISTRICT ALERT STATION REPORTED 3.70 INCHES
            BETWEEN 1130 PM 8/21/18 AND 617 AM 8/22/18.

0115 AM     HEAVY RAIN       3 SSE COLORADO CITY     36.96N 112.96W
08/22/2018  M2.09 INCH       MOHAVE             AZ   MESONET

            CANE BEDS MOHAVE COUNTY FLOOD CONTROL ALERT
            STATION REPORTED 2.09 INCHES BETWEEN 1130 PM
            8/21/18 AND 115 AM 8/22/18.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 10:22 PM MSTAreal Flood AdvisoryVEFMohave4 hr
Aug 22, 12:45 AM MSTFlash Flood WarningVEFMohave4 hr
Aug 22, 3:07 AM MSTFlash Flood WatchVEFMohave14 hr
Aug 22, 1:55 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.